New Mexico, 2006

Flash Flood in New Mexico, July 28, 2006

July 28, 2006 · NWS ABQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$200,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT FRI JUL 28 2006

.DISCUSSION...ONCE AGAIN ANOTHER REALLY ACTIVE...BUT WELCOME...DAY
OF RAINFALL ACROSS THE STATE. THE UPR LVL LOW THAT WAS LOCATED OVER
THE NRN SECTIONS OF THE STATE HAS NOW MOVED INTO THE WEST CENTRAL
SECTIONS OF THE STATE. THIS IS PROVIDING SUFFICIENT LIFT TO
PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE CENTRAL SECTIONS OF
THE STATE. APPEARS THE BEST CHANCE FOR THE EVENING HOURS OF
SIGNIFICANT RAINS WILL BE ACROSS BETWEEN THE CONTINENTAL DIVIDE
AND THE CENTRAL MOUNTAINS. HAVE NOT ISSUED A FLASH FLOOD
WATCH...AS DO NOT FEEL THAT RAINS WILL BE WIDESPREAD ENOUGH...BUT
INSTEAD WILL DEAL WITH EACH EVENT WITH MORE LOCALIZED STATEMENTS
AND WARNINGS. ANOTHER ACTIVE DAY EXPECTED TOMORROW AS UPR LVL LOW
WILL BEGIN TO TRACK NORTHEAST ACROSS THE STATE. HAVE MENTIONED
HEAVY RAINFALL AGAIN IN THE ZONES TOMORROW AFTN AND EVNG.

FOR THE REMAINDER OF THE FORECAST...NO MAJOR CHANGES AS NEW MEXICO
WILL REMAIN IN A FAIRLY ACTIVE PATTERN...ESPECIALLY OVER THE
WESTERN HALF OF THE STATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  65  93  64  95 /  20  20  30  20
GALLUP..........................  58  84  57  85 /  30  40  50  30
GRANTS..........................  57  83  56  85 /  40  40  40  30
GLENWOOD........................  61  88  59  91 /  50  40  40  30
CHAMA...........................  48  79  46  81 /  30  30  40  30
LOS ALAMOS......................  53  84  56  87 /  40  40  40  20
RED RIVER.......................  44  73  43  75 /  30  30  30  20
TAOS............................  50  83  50  85 /  40  30  30  20
SANTA FE........................  54  83  57  87 /  40  40  40  20
SANTA FE AIRPORT................  57  84  58  88 /  40  40  30  20
ESPANOLA........................  55  85  55  89 /  40  30  30  20
ALBUQUERQUE HEIGHTS.............  65  85  66  89 /  50  40  30  20
ALBUQUERQUE VALLEY..............  60  87  60  91 /  50  40  30  20
ALBUQUERQUE FOOTHILLS...........  63  83  64  88 /  50  40  30  20
ALBUQUERQUE WEST MESA...........  64  87  65  92 /  50  40  40  20
SOCORRO.........................  63  89  62  92 /  50  40  30  20
SANDIA PARK/CEDAR CREST.........  58  79  55  81 /  50  40  30  20
MORIARTY/ESTANCIA...............  55  85  57  88 /  50  40  30  20
CARRIZOZO.......................  60  88  59  90 /  60  40  20  20
RUIDOSO.........................  56  84  54  85 /  60  40  40  30
RATON...........................  53  85  55  89 /  20  20  10  10
LAS VEGAS.......................  52  82  56  85 /  40  30  20  20
ROY.............................  57  85  59  86 /  20  20  10  10
CLAYTON.........................  63  91  64  92 /  20  20  10  10
SANTA ROSA......................  62  91  61  91 /  30  20  20  10
TUCUMCARI.......................  65  93  67  94 /  30  20  10  10
FORT SUMNER.....................  67  92  66  93 /  40  20  20  10
CLOVIS..........................  67  93  67  93 /  30  20  20  10
PORTALES........................  66  94  68  94 /  30  20  20  10
ROSWELL.........................  67  95  69  95 /  40  30  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16
Hazardous weather outlook, Jul 28, 5:00 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUL 28 2006

NMZ001>021-026-291200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY RAINS WHICH COULD LEAD
TO LOCALIZED FLOODING. STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO
PEA OR DIME SIZE...WIND GUSTS TO AROUND 40 MPH AND OCCASIONAL CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.
HOWEVER...HEAVY THUNDERSTORM RAINS SUNDAY THROUGH TUESDAY MAY RESULT
IN LOCALIZED FLOODING. REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY.
ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING
PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 28, 2:09 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 NW ISLETA PUEBLO      34.90N 106.71W
07/27/2006  E0.88 INCH       BERNALILLO         NM   NWS EMPLOYEE

&&

44

The radar

The Albuquerque radar (KABX), 127 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Socorro

When
July 28, 3:30 PM MST to 6:00 PM MST
Where
Socorro County, Polvadera
Property damage
$40,000
Crop damage
$200,000
Reported by
NEWSPAPER
Coordinates
34.007, -106.930 (the zone’s center; the record gives no point)

Heavy rains of 2 to 3 inches in an hour overwhelmed small arroyos and irrigation channels in the Rio Grande Valley area of central Socorro County that were either still wet or already running with runoff of the past several days. Water Canyon again flooded into the Escondida village and smaller levee or canal breaks were reported from Lemitar to Polvadera. Heaviest damage to roads, alfalfa fields and pepper crops occurred just south of Socorro when Brown Arroyo overtopped or breached at a bend or diversion point near Luis Lopez. Cleanup efforts the next several days were hampered by fresh deposits of sand and silt from repeating showers.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522965.